The medications that help patients can be dangerous in combination if not closely monitored.
LORI SMART, patient - PHOTO BY: LAWRENCE KNOX
WHEN LORI SMART WAS diagnosed with stage 4 follicular lymphoma 10 years ago at the age of 55, she wasn’t taking medications for any other chronic conditions. But as she moved through treatment for her cancer, she found herself awash in drugs.
Following a long “watch and wait” period and then a novel chemotherapy regimen that put her into a 21-month remission, Smart, who had been opposed to the option of stem cell transplant, resolved to try it. An oncology team at the University of Texas MD Anderson Cancer Center, in Houston, put her on lenalidomide to move the cancer into remission; she then underwent high-dose chemotherapy and, on Feb. 19, 2014, was infused with billions of stem cells from a donor who’d been found for her in Germany.
Hooked up to numerous bags of drugs, Smart recalls counting as many as 13 on her IV pole. “I was vigilant about my treatment, asked what each medication was supposed to do and always checked to make sure my name was on every new bag of medication before it was dispensed,” the Michigan resident says.
That was important, as patients often take many drugs — in some cases prescribed by numerous health care providers working independently of each other — that can cause problematic side effects, interactions or duplication. Some patients are already taking a host of medications for various health issues when they are diagnosed with cancer, and their new treatment plans only increase that risk, so close management is essential.
Smart ran into a problem with a drug reaction in the days following her transplant: Her heart rate and blood pressure increased, her oxygen level fell and she had difficulty breathing. Because a chest X-ray did not indicate pneumonia, Alison Gulbis, Pharm.D., BCOP, a clinical pharmacy specialist at MD Anderson with expertise in stem cell transplant, reviewed the drugs Smart was taking. Gulbis used a blood test to check Smart’s methemoglobin and found that her red blood cells were not properly releasing oxygen to the tissues in her body. As this was a known side effect of dapsone, an antibacterial drug Smart was taking, the medication was discontinued.
“I had never heard of a doctor of pharmacy, but I now understand how valuable high-level knowledge of medication is, because only someone with advanced training would have solved this,” says Smart. “Alison saved me from a life-threatening reaction.”
That was just the beginning when it came to the variety of drugs Smart took over the following years, which today include medications that fight off viruses and open the airways to her lungs. All told, there have been more than she cares to remember.
At its simplest, the term “polypharmacy” refers to the taking of multiple medications concurrently to manage health problems. As people age, such problems appear more frequently. Today, about one-third of Americans over age 60 years take five or more medications daily to treat chronic conditions such as heart disease, diabetes and arthritis.
Yet, most people have never had a serious drug evaluation.
THE DANGERS OF POLYPHARMACY
Drugs, both over-the-counter and prescribed, can be dangerous, making it imperative for patients and/or their caregivers to know exactly what the medications are, when they need to be taken and in what doses. There are many systems that can help with this: lists, computerized reminders, the linking of pill-taking with other daily activities, weekly pill organizers. Most important is that every treating physician has a complete list of all the medications a patient is taking.
Of course, it’s best for patients to take the smallest number of medications needed to maintain stability. More drugs means a higher risk for nonadherence, which can result in more visits to the emergency room, higher rates of hospitalization and greater potential for additional disease or even death. Supplements, over-the-counter drugs and herbal remedies can also interact badly with certain prescription drugs. Patients tend to forget to tell their doctors about over-the-counter medications, but it’s important to do so.
There are several types of drug interactions. One occurs when the combined effects of drugs accentuate each other — for example, with two drugs that cause drowsiness. Another type of interaction happens when one drug interferes with the metabolic activation or breakdown of another, making the drug level either higher or lower than expected.
Specifically, certain medications are known to exacerbate symptoms in patients receiving treatment for cancer. Gulbis says that, in older patients, diphenhydramine or other antihistamines can cause increased confusion and sedation. Aspirin and naproxen, both of which are purchased over the counter, may cause bleeding or ulceration of the stomach when taken together, and the combination may decrease the effectiveness of aspirin being taken to prevent heart attacks or strokes. Statins (cholesterol-lowering drugs) can cause muscle pain and weakness. Problems can also arise when medications such as blood pressure or cholesterol-lowering drugs are no longer needed, but haven’t been reassessed by doctors. Complex cancer treatments can involve multiple toxic medications at high dosages, increasing the chances for harmful interactions. Even normal levels of several drugs can cause serious consequences, such as slowdown of electrical conduction that governs the heartbeat, which can rarely result in sudden death.
While every member of a cancer treatment team should know about every medication, the oncologist is the team leader and should make all final decisions.
At major medical centers, patients and health care workers have access to electronic medical records that list medications and doses, but people outside those facilities may not be linked in, making it imperative for patients and caregivers to provide a drug list to every treating physician.
Ginah Nightingale, Pharm.D., BCOP, assistant professor of pharmacy at Thomas Jefferson University, in Philadelphia, says her research shows that about five in 10 patients are taking at least one inappropriate medication. “I ask my patients to bring in all medications and bottles, including herbal supplements, vitamins and over-thecounter drugs, so I can assess adherence to doses, determine whether any of the prescriptions have expired and check for duplication,” Nightingale says. “I want to make sure a patient can manage existing treatments before beginning to prescribe more.”
At most large hospitals and academic medical centers, pharmacists are important members of oncology teams. Their pharmacies maintain a database of patient medications and have preprogrammed systems that alert pharmacists to doses or frequencies that are out of the norm. Smaller treatment systems may not have in-house pharmacies, but many doctors and nurses consult online software, such as Lexicomp and Medi- Span, to help determine which drugs might result in dangerous interactions.
Other guidelines that health professionals use to determine the appropriate prescription of medicine, specifically in older people, include the Beers Criteria, the Medication Appropriateness Index (MAI) and START/STOPP. The Beers Criteria identifies drugs or classes of drugs that pose a high risk when other, safer alternatives exist. It also identifies drugs that should not be taken with existing diseases or conditions because they increase the risk for polypharmacy or adverse drug reactions, hospitalization, emergency room visits, fractures and a poorer quality of life. MAI uses a10-item checklist to assess the degree of appropriateness of a medication. START/STOPP determines whether it makes sense to prescribe a specific new medication and evaluates existing medition regimens.
WHEN SOMETHING GOES WRONG
When a symptom that could be a bad reaction to medication occurs, patients or caregivers should immediately contact their oncology teams. At most major medical centers, someone from the oncology practice is on call 24 hours a day, but smaller cancer treatment centers may not have around-the-clock staffing. So, if a reaction is serious, such as difficulty breathing, Bryson recommends calling 911 immediately. For something like severe nausea and vomiting, confusion or dizziness in the middle of the night, she says, head for the emergency room.
Stephanie Shuey, Pharm.D., BCOP, a clinical pharmacy specialist in medical oncology at Johns Hopkins Sidney Kimmel Comprehensive Cancer Center, in Baltimore, Maryland, says it’s not always clear whether a reaction is a medication side effect or a symptom of the cancer. “When, for example, a patient is experiencing a nonspecific issue like confusion, there are multiple things to rule out,” says Shuey, “and we have to assess all drug possibilities and often undergo a process of trial and error.” If every time a patient gets up he feels dizzy, that could be a symptom of dehydration or a problem with blood pressure.
While encouraging patients to be involved in all aspects of their own care, Nightingale warns about the amount of inaccurate information available online and elsewhere. Even if a patient thinks he knows the cause of a reaction, he should never self-diagnose or stop taking a medication without consulting a doctor or pharmacist, she says.
That was something Smart discovered when she experienced complications after her transplant.
“As the process of determining what was causing the symptoms unfolded,” she says, “I realized for the first time that my treatment was a team effort, and I was part of that team.”